Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 183, NWS Sioux Falls, SD

June 13, 2001Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 1:14 AM CDT for Brule County, South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 1:14 AM CDT (06:14 UTC)
Expired
Jun 13, 2001, 2:00 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Brule County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 1:28 AM CDTHail 0.75Chamberlain, SD
Jun 13, 1:31 AM CDTHail 0.75Chamberlain, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 130616
SVRFSD
SDC015-130700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
114 AM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 200 AM CDT

* AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERLAIN AROUND 140 AM CDT
  PUKWANA AROUND 150 AM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE ROR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4375 9968 4358 9962 4358 9900 4363 9902
          4374 9903 4391 9905

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:15 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 12, 10:15 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT TUE JUN 12 2001

ON GOING SEVERE WEATHER...WILL CONTIUE FCST AS IS.

.FSD...bNONE
 WB

In the hours before

Local storm report, Jun 12, 11:30 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    MAY CITY                  IA   1 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY MEDIA.

0641 PM    ROCK RAPIDS               IA   .75 INCH HAIL
06/12/01   LYON

0653 PM    5 W ELLSWORTH             MN   .75 INCH HAIL
06/12/01   NOBLES

0658 PM    SIOUX FALLS               SD   1 INCH HAIL
06/12/01   MINNEHAHA

0701 PM    SIOUX FALLS               SD   .88 INCH HAIL
06/12/01   MINNEHAHA

0702 PM    SIOUX FALLS               SD   1.25 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0850 PM    LAKE PARK                 IA   1.75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY MEDIA.

0902 PM    HARRIS                    IA   FLOOD
06/12/01   OSCEOLA                        WATER A FOOT DEEP ON
                                          ROADS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0953 PM    6 E SPIRIT LAKE           IA   1 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY STORM CHASER.
Local storm report, Jun 12, 11:52 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    7 NW HARTLEY              IA   .75 INCH HAIL
06/12/01   OBRIEN                         REPORTED BY MEDIA.

0645 PM    ROCK VLY                  IA   .88 INCH HAIL
06/12/01   SIOUX

0702 PM    SIOUX FALLS               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA

0705 PM    SIOUX FALLS               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY PUBLIC.

0711 PM    SIOUX FALLS               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA

0712 PM    2 W GARRETSON             SD   TORNADO
06/12/01   MINNEHAHA                      REPORTED BY PUBLIC.

0724 PM    SIOUX FALLS               SD   1.75 INCH HAIL
06/12/01   LINCOLN

0736 PM    ROCK RAPIDS               IA   .75 INCH HAIL
06/12/01   LYON

0753 PM    SHELDON                   IA   1 INCH HAIL
06/12/01   SIOUX

0757 PM    SHELDON                   IA   .88 INCH HAIL
06/12/01   SIOUX

0845 PM    OCHEYEDAN                 IA   2.75 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY MEDIA.

0859 PM    LAKE PARK                 IA   1.75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY STORM
                                          SPOTTER.

0909 PM    3 W LAKE PARK             IA   .75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY MEDIA.

0910 PM    LAKE PARK                 IA   .75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY MEDIA.

0921 PM    WAHPETON                  IA   1 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY MEDIA.

0926 PM    1 S MONTGOMERY            IA   TORNADO
06/12/01   DICKINSON

0944 PM    1 S VALLEY SPGS           SD   65 MPH TSTM GUST
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0950 PM    IROQUOIS                  SD   1 INCH HAIL
06/12/01   KINGSBURY
Local storm report, Jun 13, 12:01 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    6 S TEA                   SD   .75 INCH HAIL
06/12/01   LINCOLN                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 13, 12:44 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1244 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    SIOUX FALLS               SD   2.5 INCH HAIL
06/12/01   MINNEHAHA

0818 PM    5 NE FORESTBURG           SD   1.75 INCH HAIL
06/12/01   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0846 PM    OCHEYEDAN                 IA   1 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

1015 PM    HARTFORD                  SD   .88 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

1019 PM    6 S HARTFORD              SD   TORNADO
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

1028 PM    CROOKS                    SD   .75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

1049 PM    TEA                       SD   52 MPH TSTM GUST
06/12/01   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.

1050 PM    SIOUX FALLS               SD   75 MPH TSTM GUST
06/12/01   MINNEHAHA                      MEASURED BY MEDIA
                                          EQUIPMENT.

1056 PM    2 W SIOUX FALLS           SD   WIND DAMAGE
06/12/01   MINNEHAHA                      BARN DESTROYED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1102 PM    SIOUX FALLS               SD   80 MPH TSTM GUST
06/12/01   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

1156 PM    MADISON                   SD   .75 INCH HAIL
06/12/01   LAKE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1156 PM    COLTON                    SD   60 MPH TSTM GUST
06/12/01   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 13, 12:56 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....u

1239 AM    CROOKS                    SD   .88 INCH HAIL
06/13/01   MINNEHAHA
Local storm report, Jun 13, 1:06 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
106 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    5 E MELVIN                IA   .75 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

0848 PM    10 S LAKE PARK            IA   1.75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY STORM
                                          SPOTTER.

0920 PM    SPIRIT LAKE               IA   1.75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY STORM
                                          SPOTTER.

0923 PM    10 SW JACKSON             MN   1 INCH HAIL
06/12/01   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0938 PM    7 S MELVIN                IA   .88 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:01 PM CDTSevere Thunderstorm WarningFSDKingsbury29 min
Jun 12, 7:11 PM CDTTornado WarningFSDMinnehaha34 min
Jun 12, 7:13 PM CDTSevere Thunderstorm WarningFSDLincoln32 min
Jun 12, 7:14 PM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 12, 7:22 PM CDTSevere Thunderstorm WarningFSDBeadle23 min
Jun 12, 7:44 PM CDTTornado WarningFSDMinnehaha16 min
Jun 12, 7:45 PM CDTTornado WarningFSDDavison, Hanson, Hutchinson45 min
Jun 12, 7:50 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Jun 12, 8:06 PM CDTSevere Thunderstorm WarningFSDSanborn24 min
Jun 12, 8:11 PM CDTTornado WarningFSDBeadle, Sanborn34 min
Jun 12, 8:28 PM CDTFlash Flood WarningFSDMinnehaha92 min
Jun 12, 8:29 PM CDTTornado WarningFSDHanson, Hutchinson, McCook31 min
Jun 12, 8:40 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner50 min
Jun 12, 8:50 PM CDTTornado WarningFSDKingsbury, Miner25 min
Jun 12, 8:55 PM CDTTornado WarningFSDMcCook35 min
Jun 12, 9:30 PM CDTTornado WarningFSDMcCook45 min
Jun 12, 9:32 PM CDTSevere Thunderstorm WarningFSDBrookings43 min
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningFSDKingsbury38 min
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningFSDMinnehaha38 min
Jun 12, 9:55 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Jun 12, 9:57 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Jun 12, 10:03 PM CDTTornado WarningFSDMinnehaha27 min
Jun 12, 10:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jun 12, 10:11 PM CDTSevere Thunderstorm WarningFSDMiner34 min
Jun 12, 10:15 PM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
Jun 12, 10:21 PM CDTTornado WarningFSDMinnehaha24 min
Jun 12, 10:27 PM CDTSevere Thunderstorm WarningFSDKingsbury48 min
Jun 12, 10:40 PM CDTSevere Thunderstorm WarningFSDMiner35 min
Jun 12, 10:42 PM CDTTornado WarningFSDMinnehaha33 min
Jun 12, 10:46 PM CDTSevere Thunderstorm WarningFSDMinnehaha29 min
Jun 12, 11:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jun 12, 11:14 PM CDTSevere Thunderstorm WarningFSDMiner16 min
Jun 12, 11:47 PM CDTSevere Thunderstorm WarningFSDLake, Moody28 min
Jun 13, 12:09 AM CDTSevere Thunderstorm WarningFSDMinnehaha36 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningFSDMoody35 min
Jun 13, 12:42 AM CDTSevere Thunderstorm WarningFSDMinnehaha33 min
Jun 13, 12:59 AM CDTFlash Flood WarningFSDMinnehaha, Moody2 hr
Jun 13, 1:58 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jun 13, 2:10 AM CDTSevere Thunderstorm WarningFSDGregory30 min
Jun 13, 2:38 AM CDTSevere Thunderstorm WarningFSDJerauld37 min
Jun 13, 2:40 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory35 min
Jun 13, 2:51 AM CDTSevere Thunderstorm WarningFSDBeadle24 min
Jun 13, 3:02 AM CDTFlash Flood WarningFSDAurora, Beadle, Brule, Jerauld3 hr
Jun 13, 5:50 AM CDTSevere Thunderstorm WarningFSDHanson, Miner, Sanborn40 min
Jun 13, 5:50 AM CDTSevere Thunderstorm WarningFSDDavison40 min
Jun 13, 6:31 AM CDTSevere Thunderstorm WarningFSDLake, Miner44 min
Jun 13, 7:16 AM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody29 min
Jun 13, 7:20 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha25 min
Jun 13, 7:43 AM CDTSevere Thunderstorm WarningFSDBrookings32 min
Jun 13, 3:05 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Jun 13, 3:51 PM CDTSevere Thunderstorm WarningFSDBrookings24 min
Jun 13, 4:27 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Jun 13, 5:51 PM CDTSevere Thunderstorm WarningFSDMoody24 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union49 min
Jun 13, 6:13 PM CDTSevere Thunderstorm WarningFSDMoody32 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningFSDBrookings34 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningFSDLincoln, Union31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.